Clomiphene-induced severe hypertriglyceridemia and pancreatitis

M. Regina Castro, Tu T. Nguyen, Timothy O'Brien

Research output: Contribution to journalArticle

29 Scopus citations

Abstract

Clomiphene has been available for clinical use since 1960 and has been successfully used to aid fertility in women with certain anovulatory disorders. It is a synthetic estrogen analog, of the triphenylethylene derivative group, and its biochemical structure is similar to that of tamoxifen. Estrogen and tamoxifen lower total and low-density lipoprotein cholesterol and increase triglyceride and high-density lipoprotein cholesterol levels. In patients with baseline hypertriglyceridemia, these agents can induce severe hypertriglyceridemia and pancreatitis. The actions of clomiphene on lipid metabolism have not been studied, and to our knowledge, no cases of severe hypertriglyceridemia related to the use of clomiphene have been described. We report the case of a woman who developed 2 episodes of clomiphene-induced hypertriglyceridemia and pancreatitis while receiving this drug for treatment of infertility. Given the striking structural similarity between clomiphene and tamoxifen, it is likely that clomiphene is capable of inducing severe hypertriglyceridemia in patients with certain underlying lipid disorders by a mechanism similar to that of tamoxifen.

Original languageEnglish (US)
Pages (from-to)1125-1128
Number of pages4
JournalMayo Clinic proceedings
Volume74
Issue number11
StatePublished - Jan 1 1999

ASJC Scopus subject areas

  • Medicine(all)

Fingerprint Dive into the research topics of 'Clomiphene-induced severe hypertriglyceridemia and pancreatitis'. Together they form a unique fingerprint.

  • Cite this